South Dakota, 2020

Hail in South Dakota, June 29, 2020

June 29, 2020 · NWS UNR · 5 events in 1 county or zone

A thunderstorm briefly became severe over the Spearfish area, producing hail to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over the Spearfish area, producing hail to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 29, 4:22 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 29, 4:22 PM MST, 3 hours 13 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
522 PM MDT Mon Jun 29 2020

.DISCUSSION...(This Evening Through Monday)
Issued at 238 PM MDT Mon Jun 29 2020

Upper level analysis has a very amplified pattern across the CONUS
with ridge over central portions and large trof over the west.
Northern Plains lies just to the east of the western trof with
closed low centered over southern Idaho. Upper flow becoming
southerly across the area. Skies are mostly sunny at the moment.
At the surface, frontal boundary remains stalled across the Black
Hills area, with breezy southeast winds across the South Dakota
plains, and west to northwest winds across northeast Wyoming. Hot
and humid conditions are present across central SD with heat
indices approaching 100.

The best chances for showers and storms will come this evening
into the overnight as a stronger disturbance over eastern CO
moves north into the area. MLCAPE values to the west of the front
over northeast WY and far western SD will generally be in the 500
to 1500 j/kg range late this afternoon and early this evening.
Much higher values can be expected to the east of the front toward
central SD, but stronger cap will be in place and better forcing
should stay west of most of the area, so chances will taper off
quite a bit toward south central SD. Shear looks sufficient for
isolated strong to severe storms over northeast WY and far western
SD. Large hail and strong wind gusts will be the main threat from
any severe storms. Activity will diminish in intensity overnight,
with the best chances for rainfall from far northeast WY to
northwest SD.

Cool front nudges eastward into central SD Tuesday as the upper
trof and low start to move north-northeast through western MT.
Highs will be in the 70s and 80s, coolest over western and
northern areas, and warmest across south central SD. Best chances
for rainfall again look to be across northwest SD. Chances for
storms in the afternoon will be across the central and eastern
Dakotas, extending into Tuesday night, especially for severe
storms. However, some instability and favorable shear over western
SD would allow isolated stronger storms to potentially develop
later in the day.

Upper low shifts north into western Canada on Wednesday, with drier
air moving into the area. The day is starting to look dry for most
areas, but steep lapse rates and some instability could produce
isolated to widely scattered showers and a few storms in the
afternoon over the Black Hills and areas to the north and west.
Ridge builds back over the region late week and the holiday
weekend. This will bring very warm and mainly dry conditions,
especially Thursday and Friday. Highs will be back in the 80s and
90s through the period. Cannot rule out isolated storms trying to
develop in the afternoon and evening, especially on Friday, but
warm air aloft and lack of forcing will limit chances. Chances
could increase some over the weekend as medium range models show
the ridge axis shifting a bit further east across the Plains and
potentially allowing stronger disturbances to pass over the
northern high Plains on the west side of the ridge.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 521 PM MDT Mon Jun 29 2020

Scattered showers and thunderstorms are expected overnight and
into Tuesday morning. Severe storms with large hail and damaging
wind gusts are possible over northeastern Wyoming and western
South Dakota this evening. Widespread MVFR CIGS will develop
after 08Z tonight, gradually improving to VFR by 19Z on Tuesday.

&&

.FIRE WEATHER...
Issued At 238 PM MDT Mon Jun 29 2020

A period of elevated fire weather conditions is likely late this
afternoon over southern portions of northeast Wyoming into extreme
southwest South Dakota. Relative humidities will drop to 15 to 20
percent, with winds of 10 to 15 mph over most of the area. Wind
gusts up to 25 mph are likely over southern Campbell County in the
afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 7 PM MDT /8 PM CDT/ this evening for SDZ014-
     032-043-046-049.

WY...None.
&&

DISCUSSION...15
AVIATION...10
FIRE WEATHER...15
Hazardous weather outlook, Jun 29, 7:40 AM MST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
840 AM MDT Mon Jun 29 2020

SDZ001-002-012-WYZ071-301300-
Harding-Perkins-Butte-Northeastern Crook-
840 AM MDT Mon Jun 29 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms late this
afternoon and evening. Large hail and damaging winds will be the
main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms Tuesday
afternoon and evening. Large hail and damaging winds will be the
main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ049-301300-
Tripp-
940 AM CDT Mon Jun 29 2020

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

Heat indices will peak at 103 degrees today. Take it easy and
drink plenty of fluids.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight risk of severe thunderstorms Tuesday afternoon
and evening. Large hail and damaging winds will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-046-301300-
Ziebach-Haakon-Jackson-Mellette-
840 AM MDT Mon Jun 29 2020 /940 AM CDT Mon Jun 29 2020/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are possible tonight. Some storms may contain hail
and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms Tuesday
afternoon and evening. Large hail and damaging winds will be the
main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024>030-041-042-044-047-072-074-WYZ054>058-301300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Fall River-Oglala Lakota-Bennett-Todd-
Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
840 AM MDT Mon Jun 29 2020 /940 AM CDT Mon Jun 29 2020/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms late this
afternoon and evening. Large hail and damaging winds will be the
main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday afternoon and evening. Some
storms may contain hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ013-031-073-301300-
Northern Meade Co Plains-Pennington Co Plains-
Southern Meade Co Plains-
840 AM MDT Mon Jun 29 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms late this
afternoon and evening. Large hail and damaging winds will be the
main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms Tuesday
afternoon and evening. Large hail and damaging winds will be the
main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 29, 6:18 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
718 PM MDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             1 SE UNION CENTER       44.55N 102.65W
06/29/2020  E0.88 INCH       MEADE              SD   TRAINED SPOTTER

&&

EVENT NUMBER UNR2002128

POJORLIE
Special weather statement, Jun 29, 6:40 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Rapid City SD
740 PM MDT Mon Jun 29 2020

SDZ012-013-073-300215-
Butte SD-Southern Meade Co Plains SD-Northern Meade Co Plains SD-
740 PM MDT Mon Jun 29 2020

...STRONG THUNDERSTORM OVER SOUTHEASTERN BUTTE AND WEST CENTRAL MEADE
COUNTIES...

At 739 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Bear Butte State Park, or 17 miles northeast of
Sturgis, moving northeast at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Butte
and west central Meade Counties east of Vale.

A Tornado Watch remains in effect until midnight MDT for northwestern
and west central South Dakota.

LAT...LON 4441 10316 4452 10336 4482 10314 4466 10283
TIME...MOT...LOC 0139Z 215DEG 10KT 4453 10321

Carstens
Special weather statement, Jun 29, 6:50 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Rapid City SD
750 PM MDT Mon Jun 29 2020

SDZ031-073-300230-
Pennington Co Plains SD-Southern Meade Co Plains SD-
750 PM MDT Mon Jun 29 2020

...STRONG THUNDERSTORM OVER SOUTH CENTRAL MEADE AND CENTRAL
PENNINGTON COUNTIES...

At 749 PM MDT, Doppler radar was tracking a strong thunderstorm over
New Underwood, or 19 miles east of Rapid City, moving north at 5 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
New Underwood, Viewfield and Curlew Lake.

This includes Interstate 90 in South Dakota between Mile Markers 72
and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm is producing large quantities of hail. Driving through
deep hail is like driving on slushy roads. Slow down and do not brake
suddenly.

&&

A Tornado Watch remains in effect until midnight MDT for west central
South Dakota.

LAT...LON 4397 10280 4397 10298 4430 10292 4424 10254
TIME...MOT...LOC 0149Z 194DEG 6KT 4409 10286

Carstens
Local storm report, Jun 29, 7:16 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
816 PM MDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     3 ESE NEW UNDERWOOD     44.08N 102.78W
06/29/2020  E60 MPH          PENNINGTON         SD   TRAINED SPOTTER

0810 PM     HAIL             3 ESE NEW UNDERWOOD     44.08N 102.78W
06/29/2020  E1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

EVENT NUMBER UNR2002129
EVENT NUMBER UNR2002130

POJORLIE
Special weather statement, Jun 29, 7:18 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
818 PM MDT Mon Jun 29 2020

SDZ012-013-073-300300-
Butte SD-Southern Meade Co Plains SD-Northern Meade Co Plains SD-
818 PM MDT Mon Jun 29 2020

...STRONG THUNDERSTORM OVER SOUTHEASTERN BUTTE AND WEST CENTRAL MEADE
COUNTIES...

At 818 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Hereford, or 21 miles east of Sturgis, moving
northeast at 10 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern Butte
and west central Meade Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm is producing large quantities of hail. Driving through
deep hail is like driving on slushy roads. Slow down and do not brake
suddenly.

&&

A Tornado Watch remains in effect until midnight MDT for northwestern
and west central South Dakota.

LAT...LON 4441 10303 4449 10325 4479 10311 4467 10277
TIME...MOT...LOC 0218Z 206DEG 9KT 4452 10310

Carstens
Special weather statement, Jun 29, 7:28 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Rapid City SD
828 PM MDT Mon Jun 29 2020

SDZ012-024-025-WYZ057-300315-
Northern Black Hills SD-Butte SD-Northern Foot Hills SD-
Wyoming Black Hills WY-
828 PM MDT Mon Jun 29 2020

...STRONG THUNDERSTORM OVER SOUTHWESTERN BUTTE...NORTHWESTERN
LAWRENCE AND EAST CENTRAL CROOK COUNTIES...

At 828 PM MDT, Doppler radar was tracking a strong thunderstorm over
Crow Peak, or 6 miles west of Spearfish, moving northeast at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Spearfish, Saint Onge, Crow Peak, Bridal Veil Falls and Spearfish
Canyon.

This includes...
 Interstate 90 in South Dakota between Mile Markers 1 and 16.
 Interstate 90 in Wyoming near Mile Marker 207.

A Tornado Watch remains in effect until midnight MDT for northwestern
and west central South Dakota...and northeastern Wyoming.

LAT...LON 4436 10394 4446 10414 4466 10399 4460 10361
TIME...MOT...LOC 0228Z 215DEG 10KT 4447 10398

Carstens

The radar

The Rapid City radar (KUDX), 95 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Lawrence

When
June 29, 7:35 PM MST to 7:40 PM MST
Where
Lawrence County, 2 mi WNW of Spearfish
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.501, -103.897

Hail, Lawrence

When
June 29, 7:35 PM MST
Where
Lawrence County, 2 mi W of Spearfish
Measured
1 in hail
Reported by
Public
Coordinates
44.490, -103.901

Hail, Lawrence

When
June 29, 7:36 PM MST
Where
Lawrence County, 3 mi WNW of Spearfish
Measured
1 in hail
Reported by
Public
Coordinates
44.507, -103.916

Hail, Lawrence

When
June 29, 7:43 PM MST
Where
Lawrence County, 1 mi SE of Spearfish
Measured
1 in hail
Reported by
Public
Coordinates
44.480, -103.846

Hail, Lawrence

When
June 29, 7:45 PM MST
Where
Lawrence County, Spearfish
Measured
1.5 in hail
Reported by
Public
Coordinates
44.490, -103.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902676, 902677, 902678, 902679, 902680.